Alert archive / North Carolina / Tornado Warnings in 1994
Tornado Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 18, 1994, 6:38 PM EDT for New Hanover County, North Carolina. It was in force for 67 min.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1994, 6:38 PM EDT (22:38 UTC)
- Expired
- Sep 18, 1994, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 182238 TORILM NCC129-182345- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 638 PM EDT SUN SEP 18 1994 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER COUNTY AT 636 PM EDT...RADAR INDICATED A POSSIBLE TORNADO JUST NORTH OF SOUTHPORT IN SOUTHEASTERN BRUNSWICK COUNTY. THE STORM WAS MOVING NORTHEAST AT 30 MILES AN HOUR AND WILL ENTER SOUTHERN NEW HANOVER COUNTY BY 645 PM. TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A PLACE OF SAFETY NOW. STAY AWAY FROM DOORS AND WINDOWS. GET OUT OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES AND OTHER HAZARDS THAT CANNOT BE SEEN.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:39 AM EDT, 15 hours 59 minutes earlier.
Area forecast discussion, Sep 18, 2:39 AM EDT, 15 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 238 AM EDT SUN SEP 18 1994 UPCOMING WX SENARIO APPEARS TO BE ON TRACK. 00Z SOUNDG DATA SHOWS DEEP TROPICAL MOISTURE (850 DWPT > 15C) NOW OVR THE REGION. SAT LOOP SHOWG CLEARY DEFINED SHORTWAVE OVR ALA...MOVG SLOWLY EAST. 03Z SFC ANAL SHOWS CF MOVG INTO THE EXTREME WSTRN PTN OF THE STATE. LOOKS LIKE THE STAGE IS SET FOR A SOAKING RAIN EVENT OVR ESTRN NC. BASED ON LATEST SAT IMAGES...I PREFER THE SLOWER ETA/AVN SOLNS. THIS MEANS THAT PCPN WILL ARRIVE LATER THAN EARLIER ANTICIPATED AND PERSIST INTO MON. THE NGM DRIES THE REGION OUT WAY TOO FAST...DROPPING MEAN RH < 30% BY 00Z TUE. THE MAIN PLAYERS IN THIS WX SCENARIO ARE WK VORT MAX WHICH TRACKS FROM AL TONIGHT TO SC ON MON...AND SLOW MOVG CF WITH PLENTY OF MOISTURE TO WORK WITH. AS THESE TWO FEATURES INTERACT OVR ESTRN NC TDY AND TNGHT THEY WILL LIKELY PRODUCE SHOWERS AND TSTMS WITH LOCALLY HEAVY DOWNPOURS. NOT EXPECTG ANY SVR DUE TO LACK OF SFC HEATG WITH EXTENSIVE CLDNS EXPECTED. VERTICAL VELOCITIES WILL ALSO BE ENHANCED BY RIGHT ENTRANCE REGION OF 200 MB JET WHICH WILL BE OVR REGION TDY. BASED ON ALL THIS WILL GO WITH CAT POPS FOR TDY...LIKELY POPS FOR TNGHT. ON MON WILL HOLD ON TO A 30 POP FOR MOST SECTIONS AS ETA/AVN STILL INDICATING LIFT AND MSRBL QPF OVR THE MHX CWA AT 12Z MON. 50 POPS ARE IN ORDER MON FOR ILM AND THE OUTER BANKS. EVEN THOUGH LOTS OF CLOUDS EXPECTED...WITH LATER START OF PCPN...MOS MAX TEMPS OF LOW 80S SHUD BE REALIZED AS 850 TEMPS AND 1000- 500 THKNS REMAIN HIGH TDY. WNDS OVR CSTL WTRS CONTINUE HIGH WITH CHLV AND DLSN INDICATG 30 KTS AND THIS WILL CONTINUE TDY BEFORE SHIFTG INTO THE N AND NE LATER THIS AFTN AND EVNG. WITH SLOW MOVEMENT OF FRNT...CONTINUING THE SPLIT ON THE CWF IS A GOOD IDEA. .MHX...SCA CSTL WTRS. JME
In the hours before
Special weather statement, Sep 18, 3:02 PM EDT, 3 hours 36 minutes before
NCZ098-095-084- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT SUN SEP 18 1994 .....TORRENTIAL RAIN IN EASTERN NORTH CAROLINA...IN ONSLOW COUNTY... ...A TORNADO WATCH IS POSTED UNTIL 8 PM FOR SOUTHEAST NORTH CAROLINA... STORM SPOTTERS REPORT TORRENTIAL DOWNPOURS AND WINDS AROUND 25 MPH IN ONSLOW COUNTY. THE STORM IS TRACKED ON RADAR MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS TODAY UNTIL 8 PM. MATHESON
Special weather statement, Sep 18, 4:56 PM EDT, 1 hour 42 minutes before
NCZ080-087-089-090-092>101-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 456 PM EDT SUN SEP 18 1994 ..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM... ...HEAVY RAIN FALLING OVER THE CAROLINAS... AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA. THE HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA ...AND WILMINGTON IN NORTH CAROLINA. THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR. DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3 INCHES TODAY. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS AFTERNOON. WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU ZSHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.
Special weather statement, Sep 18, 4:56 PM EDT, 1 hour 42 minutes before
NCZ080-087-089-090-092>101-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 456 PM EDT SUN SEP 18 1994 ..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM... ...HEAVY RAIN FALLING OVER THE CAROLINAS... AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA. THE HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA ...AND WILMINGTON IN NORTH CAROLINA. THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR. DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3 INCHES TODAY. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS AFTERNOON. WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR TORNADOES. ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. ERICKSON
Special weather statement, Sep 18, 5:00 PM EDT, 1 hour 38 minutes before
NCZ080-087-089-090-092>101-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 456 PM EDT SUN SEP 18 1994 ..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM... ...HEAVY RAIN FALLING OVER THE CAROLINAS... AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA. THE HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA ...AND WILMINGTON IN NORTH CAROLINA. THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR. DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3 INCHES TODAY. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS AFTERNOON. WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR TORNADOES. ADVANCE PLANNING IS ESSENTIAL DURING A TORNADtO WATCH. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. ERICKSON
Special weather statement, Sep 18, 5:46 PM EDT, 52 minutes before
NCZ080-087-089-090-092>101-182245- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE WILMINGTON NC 546 PM EDT SUN SEP 18 1994 ..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM... AT 530 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER ALL OF SOUTHEASTERN NORTH CAROLINA AND SOUTH CAROLINA. THE HEAVIEST RAIN WAS FROM GEORGETOWN IN SOUTH CAROLINA TO WILMINGTON IN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST AT 30 MILES AN HOUR. THUNDERSTORMS NEAR THE NORTH CAROLINA/SOUTH CAROLINA STATELINE...BETWEEN MYRTLE BEACH AND SHALOTTE...HAD WIND GUSTS OVER 30 KNOTS. IF YOU ARE IN THIS AREA MOVE TO AN INTERIOR ROOM DURING THE WORST STORMS. MOTOTRIST ACROSS THE REGION SHOULD DRIVE WITH CARE AS MANY ROADWAYS ARE WATER COVERED AND SLICK. ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. ERICKSON
Special weather statement, Sep 18, 5:47 PM EDT, 51 minutes before
NCZ080-087-089-090-092>101-182245- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE WILMINGTON NC 546 PM EDT SUN SEP 18 1994 ..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM... AT 530 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER ALL OF SOUTHEASTERN NORTH CAROLINA AND SOUTH CAROLINA. THE HEAVIEST RAIN WAS FROM GEORGETOWN IN SOUTH CAROLINA TO WILMINGTON IN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST AT 30 MILES AN HOUR. THUNDERSTORMS NEAR THE NORTH CAROLINA/SOUTH CAROLINA STATELINE...BETWEEN MYRTLE BEACH AND SHALOTTE...HAD WIND GUSTS OVER 30 KNOTS. IF YOU ARE IN THIS AREA MOVE TO AN INTERIOR ROOM DURING THE WORST STORMS. MOTOTRIST ACROSS THE REGION SHOULD DRIVE WITH CARE AS MANY ROADWAYS ARE WATER COVERED AND SLICK. ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. ERICKSON
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:59 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 61 min |
| Sep 18, 6:15 PM EDT | Tornado Warning | ILM | Brunswick | 60 min |
Nearby
Tornado Warnings in North Carolina, 1994Every tornado warning in 1994Tornadoes in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.